“Drug-induced Sweet’s Syndrome Masquerading as ANCA-associated Vasculitis” Melissa R. Bussey, M.D. Rheumatology Fellow Division of Allergy, Immunology, and Rheumatology Loyola University Medical Center 2160 S. First Ave, Bldg 54, Rm 153 Maywood, Illinois 60153 Ph: 708-216-2012 RWCS 2014 Clinical Case • A 59 year-old male with congenital solitary kidney and squamous cell cancer of the lung complicated by myelodysplastic syndrome (MDS) was admitted from a long term care facility with fevers and cough. He was started on broad spectrum antibiotics to treat healthcare associated pneumonia and his respiratory status initially improved. One dose of GM-CSF (Neulasta) was given for significant neutropenia related to his known MDS. Six days after his Neulasta dose, the patient was noted to have worsening anemia, new onset hematuria and proteinuria, acute renal failure (creatinine increase from 1.2 to 5.0), worsening respiratory status (hemoptysis, hypoxia) and fevers. He also developed a painful purpuric rash on hands, forearms, and left thigh. Clinical Case (Cont.) • Laboratory workup revealed elevated inflammatory markers, negative infectious workup, positive ANA 1:160, and high titer myeloperoxidase and proteinase-3 antibodies. • The primary service was initially concerned for ANCA-associated vasculitis with pulmonary, renal, and skin involvement. The patient subsequently underwent skin biopsy, additional lung imaging, and bronchoscopy to help confirm the diagnosis Rash Dermatology noted palpable purpura on both hands, left antecubital region, and left proximal medial thigh; also noted were coalescing petechiae and ecchymosis on left foot. **The patient’s written consent was obtained regarding the use of photographs. Biopsy of Skin Rash (low and high power views) • Within the dermis is a sharply localized collection of neutrophils and neutrophilic debris admixed with extravasated red blood cells. Focal epidermal spongiosis is noted. No fibrinoid necrosis of vessels is seen. No eosinophils are present. • The pathologist felt these findings were more consistent with Sweet’s Syndrome than vasculitis. Chest CT Chest CT showed development of new coalescing alveolar infiltrates throughout the right lower lobe and patchy nodular infiltrates scattered throughout the left lung along with new small left pleural effusion. Bronchoscopy Images Nodules Mainstem bronchi notable for multiple white nodules thought to be tracheo-bronchial Sweet’s nodules; unfortunately lesions could not be biopsied safely due to thrombocytopenia (platelets <50k). Bronchoalveolar lavage fluid was noted to have 76% neutrophils. Diagnosis and Clinical Course • Final Diagnosis: Drug-induced Sweet’s syndrome with cutaneous and extracutaneous involvement (bronchopulmonary, renal) • Clinical Course: Once a diagnosis of Sweet’s syndrome was made, the patient was started on high dose prednisone. The patient’s fevers, oxygen requirements, and rash improved dramatically with steroids. The infiltrates on his chest CT resolved completely and his renal function stabilized, but unfortunately did not return to baseline. Kidney biopsy was not performed due to ongoing thrombocytopenia. Sweet’s Syndrome • Sweet’s syndrome was initially described by Dr. Robert Douglas Sweet in 1964 when he reported a case of “An acute febrile neutrophilic dermatosis”1 • Since then, Sweet’s syndrome has been described in three different clinical settings2,3 – Classic (or idiopathic) Sweet’s syndrome • Primarily seen in women • Associated with infection, inflammatory bowel disease, or pregnancy • Recurrence in up to 1/3 of patients – Malignancy-associated Sweet’s syndrome • Equal rates in men and women • Most commonly seen with Acute Myelogenous Leukemia • Also reported with solid tumors – GU, breast, GI – Drug-Induced Sweet’s syndrome • Most frequently observed following G-CSF (Neulasta) • Rechallenge is typically associated with recurrence 1. Cohen PR and Kurzrock R. Int J Derm. 2003;42:761-778 2. Anzalone CL and Cohen PR. Curr Opin Hematology. 2013;20(1):26-35. 3. Cohen PR. Orphanet J Rare Dis. 2007;2:34. Diagnostic Criteria for Drug-Induced Sweet’s Syndrome • All five criteria are required for diagnosis of drug-induced Sweet’s syndrome: 1. 2. 3. 4. 5. Abrupt onset of painful erythematous plaques or nodules Histopathologic evidence of a dense neutrophilic infiltrate without evidence of leukocytoclastic vasculitis Pyrexia >38C Temporal relationship between drug ingestion and clinical presentation, OR temporally-related recurrence after oral challenge Temporally-related resolution of lesions after withdrawal or treatment with systemic corticosteroids • Our patient satisfied all 5 of these criteria. Cohen PR. Orphanet J Rare Dis. 2007;2:34. Sweet’s Syndrome - Histopathology • Characteristic histopathology of a Sweet’s syndrome skin lesion reveals a dense, diffuse infiltrate of mature neutrophils in the superficial dermis. In addition, one may see lymphocytes, histiocytes, and eosinophils along with edema of the dermal papillae and papillary dermis. • A subcutaneous variant has also been described with characteristic neutrophilic inflammation in the subcutaneous fat. Cohen PR and Kurzrock R. Int J Derm. 2003;42:761-778 Sweet’s Syndrome – Clinical Manifestations • Cutaneous Manifestations – Skin lesions are described as painful red or purple papules which may become plaques. The lesions are often asymmetrically distributed and are most typically found on the upper extremities, face, and neck. The lesions often resolve without scarring. Pathergy has been described in association with Sweet’s syndrome skin lesions.1 • Pulmonary Manifestations – Interestingly, pulmonary involvement was the first described extracutaneous manifestation of Sweet’s syndrome. Symptoms of pulmonary involvement include dyspnea, dry cough, fevers, and interstitial infiltrates or pulmonary opacities which can appear excavated. These findings often appear simultaneously with skin lesions; however, skin lesions can also precede the lung findings by months or years. Histology of lung tissue shows dense alveolar neutrophilic infiltrate.2 – There are a few cases of tracheo-bronchial involvement described in the literature.3,4 1. 2. 3. 4. Cohen PR. Orphanet J Rare Dis. 2007;2:34. Astudillo L et al. Int J Derm. 2006;45:677-80. Tanimura K et al. Thorax. 2010;65:1119-20. Thurnheer R et al. Eur Respir J. 1998;11:978-990. Sweet’s Syndrome – Clinical Manifestations • Renal Manifestations – Renal manifestations of Sweet’s syndrome are not as well described in the literature, however, proteinuria, hematuria, and mesangiocapillary glomerulonephritis have been reported.1,2 • Manifestations of Sweet’s syndrome have also been reported in nearly every other organ system including bone, central nervous system, intestines, liver, heart, muscle, and spleen.1,2 1. Cohen PR. Orphanet J Rare Dis. 2007;2:34. 2. Vignon-Pennamen MD. Clin Derm. 2000;18:339-347. Sweet’s Syndrome - Treatment • In drug-induced Sweet’s syndrome, symptoms may remit with withdrawal of the offending agent. • In malignancy-associated Sweet’s syndrome, treatment of the underlying malignancy may result in resolution of the dermatosis as well. • Systemic steroids are the first-line therapy for Sweet’s syndrome and typically symptoms will improve promptly after initiation of treatment. The initial prednisone dose is 1mg/kg/day with tapering to 10mg daily within 4 to 6 weeks. Low dose prednisone therapy may need to be continued for several months, however. • There is some discussion in the literature of successful treatment of Sweet’s syndrome with colchicine using total daily doses of about 1.5mg. Other second-line agents include cyclosporine, dapsone, and indomethacin. Cohen PR. Orphanet J Rare Dis. 2007;2:34 References • Anzalone CL and Cohen PR. Acute febrile neutrophilic dermatosis (Sweet’s syndrome). Curr Opin Hematology. 2013;20(1):26-35. • Astudillo L et al. Pulmonary involvement in Sweet’s syndrome: a case report and review of the literature. Int J Derm. 2006;45:67780. • Cohen PR. Sweet’s syndrome – a comprehensive review of an acute febrile neutrophilic dermatosis. Orphanet J Rare Dis. 2007;2:34. • Cohen PR and Kurzrock R. Sweet’s syndrome revisited: a review of disease concepts. Int J Derm. 2003;42:761-778. • Tanimura K et al. Tracheo-bronchial involvement in Sweet syndrome. Thorax. 2010;65:1119-20. • Thurnheer R et al. Bronchial manifestation of acute febrile neutrophilic dermatosis. Eur Respir J. 1998;11:978-990. • Vignon-Pennamen MD. The extracutaneous involvement in the neutrophilic dermatoses. Clin Derm. 2000;18:339-347.